Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2013, 4:31 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2013, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 24, 2013, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WGUS55 KSLC 242231 FFWSLC UTC017-250130- /O.NEW.KSLC.FF.W.0028.130724T2231Z-130725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 431 PM MDT WED JUL 24 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH...INCLUDING NORTHERN PORTIONS OF GLEN CANYON RECREATION AREA. * UNTIL 730 PM MDT * AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. RADAR ESTIMATES OF 0.5 TO 1 INCH OF RAIN HAS FALLEN ACROSS THE AREA OVER THE PAST HOUR. * FLASH FLOODING IS EXPECTED THROUGH CHOPROCK CANYON...NEON CANYON...MIDDLE MOODY CANYON...EAST MOODY CANYON...AND OTHER SLOT CANYONS AND SLICKROCK AREAS WITHIN GLEN CANYON RECREATION AREA OVER EASTERN GARFIELD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119 $$ MPS
2 follow-up statements
471 WGUS75 KSLC 250006 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 606 PM MDT WED JUL 24 2013 UTC017-250130- /O.CON.KSLC.FF.W.0028.000000T0000Z-130725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 606 PM MDT WED JUL 24 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTH CENTRAL GARFIELD COUNTY... ALTHOUGH THUNDERSTORMS HAVE ENDED ACROSS THE AREA...EXCESSIVE RUNOFF FROM EARLIER RAINFALL IS LIKELY SILL RESULTING IN FLASH FLOODING AS IT MAKES ITS WAY THROUGH AREA CANYONS ON ITS WAY TO THE MAIN ESCALANTE DRAINAGE. FLASH FLOODING WILL REMAIN POSSIBLE THROUGH 730 PM THROUGH AREA SLOT CANYONS INCLUDING CHOPROCK...MIDDLE AND EAST MOODY...AND NEON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119 $$ MPS
388 WGUS75 KSLC 250129 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 729 PM MDT WED JUL 24 2013 UTC017-250137- /O.EXP.KSLC.FF.W.0028.000000T0000Z-130725T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 729 PM MDT WED JUL 24 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR SOUTH CENTRAL GARFIELD COUNTY... RAINFALL HAS ENDED...AND EXCESSIVE RUNOFF HAS LIKELY MADE IT TO THE ESCALANTE RIVER. NO ADDITIONAL FLOODING IS EXPECTED...AND AS SUCH THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3769 11125 3767 11094 3753 11088 3754 11119 $$ MPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:07 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 24, 4:07 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT WED JUL 24 2013
.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER ALL BUT NORTHERN UTAH
THROUGH THIS EVENING. A DRYING TREND IS EXPECTED TOMORROW AND
FRIDAY BEFORE MOISTURE RETURNS FROM THE SOUTH THIS WEEKEND.
&&
.DISCUSSION...A SHORTWAVE CONTINUES TO MOVE NORTHWARD THROUGH UTAH
THIS AFTERNOON...HELPING TO INITIATE CONVECTION AND BRING SOME
DEEPER MOISTURE A LITTLE FURTHER NORTHWARD. THIS WAVE PRODUCED AN
IMPRESSIVE COMMA STRUCTURE OVER CENTRAL AND EASTERN UTAH AS IT
MOVED THROUGH THE AREA...BUT HAS BECOME LESS ORGANIZED BETWEEN 21Z
AND 22Z. SOUTH OF THIS WAVE...ENOUGH MOISTURE AND INSTABILITY
STILL EXISTED FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
FORM...WITH PRIMARILY BEGINNING OVER THE HIGHER TERRAIN.
THIS ACTIVITY WILL CONTINUE INTO THE EVENING...BUT MOST OF THE
WASATCH FRONT WILL LIKELY REMAIN DRY AS THE BULK OF THE ACTIVITY
STAYS OVER THE SOUTHERN HALF OF THE STATE. AS THE WAVE EXITS THE
STATE TO THE EAST...A DRIER AIRMASS WILL MOVE INTO WESTERN UTAH
IN THE NORTHWESTERLY FLOW. WITH INCREASING CONFIDENCE THAT
TOMORROW WILL BE QUIETER DAY CONVECTION-WISE...HAVE LOWERED POPS
ALONG THE WASATCH FRONT TO BELOW MENTIONABLE VALUES FOR
THURSDAY...AND GENERALLY LOWERED POPS A BIT ACROSS THE REST OF THE
STATE. IF CONFIDENCE INCREASES EVEN MORE OVERNIGHT...THERE IS A
CHANCE POPS WILL HAVE TO BE LOWERED EVEN MORE...WITH MOST OF
THUNDERSTORMS LIKELY TIED TO THE HIGHER TERRAIN.
MID-LEVEL MOISTURE IS FORECAST TO BEGIN RE-ENTERING THE STATE LATE
FRIDAY...AS ANOTHER WAVE SLIDES INTO THE GREAT BASIN FROM THE
PACIFIC. HAVE INCREASED CLOUD COVER SIGNIFICANTLY FOR FRIDAY NIGHT
AND SATURDAY...AS ALL MAJOR MODELS ARE PROMOTING A SIGNIFICANT
SURGE OF MID-LEVEL CLOUDS OVER PRETTY MUCH THE ENTIRE STATE BY 12Z
SATURDAY. HAVE NOT MADE MAJOR CHANGES TO THE POP FORECAST IN THIS
PERIOD...BUT SUNDAY MAY END UP BEING THE BETTER DAY FOR
CONVECTION IF SATURDAY PROVES TO BE TOO CLOUDY TO GENERATE STRONG
INSTABILITY.
BOTH THE GFS AND ECMWF PROMOTE STRONG DRYING FOR THE BEGINNING OF
NEXT WEEK...THOUGH TIMING IS SLIGHTLY DIFFERENT. THE GFS HAS BEEN
CONSISTENT IN DRYING OUT UTAH FROM THE SOUTHWEST BEGINNING
MONDAY...WITH A SIGNIFICANTLY DRIER AIRMASS BY TUESDAY. THE EC HAS
SLOWED THIS DRYING A BIT...WITH MONDAY REMAINING MOSTLY
MOIST...AND DRYING HAPPENING THROUGH THE DAY TUESDAY. FOR
NOW...HAVE STUCK WITH THE FASTER GFS SOLUTION...AS IT HAS BEEN
MORE CONSISTENT AND HAS DONE A BETTER JOB WITH CHANGES IN AIRMASS
THROUGHOUT THE SUMMER. EITHER WAY...SIGNIFICANTLY LESS CONVECTIVE
ACTIVITY SHOULD BE EXPECTED THROUGH THE LATTER HALF OF NEXT WORK
WEEK.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. THE PROBABILITY OF A NORTHWESTERLY WIND
SHIFT IS NOW JUST 30 PERCENT...AND IF IT HAPPENS THE MOST LIKELY
TIMEFRAME FOR THIS WILL BE 23-03Z. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP NEAR THE TERMINAL THROUGH 04Z AND MAY
BRING GUSTY AND ERRATIC WINDS TO THE TERMINAL...BUT THERE IS ONLY A
10 PERCENT CHANCE OF LIGHTNING WITHIN 5SM.
&&
.FIRE WEATHER...AN ELONGATED DISTURBANCE WILL CONTINUE TO TREK
NORTHEAST ACROSS THE REGION TODAY BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN UTAH WHILE STRAY SHOWERS AND
THUNDERSTORMS OCCUR ELSEWHERE. THESE STORMS WILL BE DRIER AS YOU
MOVE TOWARDS THE GREAT SALT LAKE DESERT. THE RIDGE BUILDS OVER
NEVADA BEGINNING THURSDAY WHICH WILL BRING DRIER WESTERLY FLOW IN
ACROSS THE REGION FOR THURSDAY AND FRIDAY. THIS DRYING WILL BE
BRIEF AS ANOTHER SURGE OF MOISTURE MOVES IN FOR THE WEEKEND INTO
MONDAY. A DRY WESTERLY FLOW THEN WILL RETURN FOR THE MIDDLE OF
NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7500 FEET FOR
UTZ478.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 24, 6:15 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 615 AM MDT WED JUL 24 2013 UTZ001>016-019>021-517-518-WYZ021-251215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 615 AM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE WILL ENCOMPASS MOST ALL OF THE OUTLOOK AREA BY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS A RESULT WITH LOCALLY HEAVY RAIN POSSIBLE...ESPECIALLY ACROSS CENTRAL AND PORTIONS OF SOUTHERN UTAH. ISOLATED FLASH FLOODING WILL REMAIN A THREAT IN THOSE AREAS. DRY THUNDERSTORMS ARE POSSIBLE IN THE NORTH ALONG THE LEADING EDGE OF THE MOISTURE SURGE BUT WILL TRANSITION WET QUITE RAPIDLY BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DRYING TREND IS EXPECTED THURSDAY THROUGH FRIDAY BUT ENOUGH MOISTURE WILL REMAIN IN THE AREA FOR ISOLATED THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MOUNTAINS. MOISTURE WILL SURGE NORTH AGAIN FOR THE WEEKEND BRINGING SCATTERED THUNDERSTORMS TO THE OUTLOOK AREA AT THAT TIME. ANOTHER AND MORE SIGNIFICANT DRYING TREND IS EXPECTED EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 24, 2:28 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/24/2013 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING IN GRAND WASH, SIGNIFICANT RISE IN SULPHUR
CREEK, WATER FLOWING OVER HWY 24.
&&
LVERZELLALocal storm report, Jul 24, 4:09 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD HUNTINGTON 39.33N 110.96W
07/24/2013 EMERY UT LAW ENFORCEMENT
A FEW SLIDES WITH MUD AND DEBRIS CROSSED SR31, BUT NOT
ENOUGH FLOW TO CLOSE THE ROAD. REPORT FROM EMERY COUNTY
SHERIFF OFFICE.
&&
LVERZELLAThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:27 AM MDT | Red Flag Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 19 hr |
| Jul 24, 12:44 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Jul 24, 4:16 PM MDT | Areal Flood Advisory | SLC | Iron | 119 min |
| Jul 24, 4:51 PM MDT | Special Weather Statement | SLC | 69 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.